Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Tucson, AZ

August 9, 2017Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 9, 2017, 3:56 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 3:56 PM MST (22:56 UTC)
Expired
Aug 9, 2017, 4:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS85 KTWC 092256
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
356 PM MST WED AUG 9 2017
 
AZZ507-508-513-092345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
356 PM MST WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 445 PM MST...

At 356 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bisbee and Naco. 

LAT...LON 3141 11008 3146 10988 3133 10981 3133 11007
TIME...MOT...LOC 2256Z 344DEG 3KT 3137 10997 

$$

French

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:33 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 9, 2:33 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
233 PM MST Wed Aug 9 2017

.SYNOPSIS...Moisture will begin to move back into southeast
Arizona today, bringing an end to the break in the monsoon. Storms
will be most likely south and east of Tucson this afternoon, but
storm chances will spread across most of the area over the next
few days. The weekend is shaping up to be a busy period for
showers and thunderstorms.

&&

.DISCUSSION...Satellite estimates generally in the 1.2 inches
range across SE AZ, with 1.5+ inches pushing northward into
northern Sonora. Busiest areas should be near the border with
mainly mountain storms further north. As far as our part of the
state, Santa Cruz county is a focus with best dynamics and
moisture couplet this afternoon as a weak impulse continues to
push northward from central Sonora.

Otherwise, the moisture trends are going as expected as we ramp up
to another busy part of the monsoon. Normal coverage Thursday and
Friday with no particular trigger, but increasing moisture with
direct and indirect surge activity.

The weekend looks busy with the deeper moisture tap re-established
and a nice inverted trough developing through Sonora. Late
Saturday through Sunday night showing elevated risk for organized
and wet storms.

We might back off of the monsoon a little once again early next
week, with a high center trying to reconsolidate over southern
Arizona / New Mexico, and northern Sonora / Chihuahua. We
shouldn't lose much moisture, but the resulting mid level warming
will tend to suppress storms.

&&

.AVIATION...Valid thru 11/00Z.
Increasing clouds with isolated to scattered -TSRA mainly south
and east of KTUS this afternoon and evening. Storms most likely
near KOLS. Partial clearing with diminished storm chances
overnight, with storm chances returning after 10/18Z. Strong
gusty outflows possible with storms, otherwise surface winds
generally less than 12kts with normal diurnal trends.

&&

.FIRE WEATHER...Monsoonal moisture will return to southeast
Arizona over the next few days. Isolated to scattered thunderstorms
are expected today. Thunderstorm coverage will then increase from
east to west Thursday through Saturday, with scattered showers and
thunderstorms across much of southeast Arizona. Outside of any
strong thunderstorm outflows, 20-foot winds will mainly be less than
15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 2:02 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
202 PM MST WED AUG 9 2017

AZZ503-513-092130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
202 PM MST WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 230 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Nogales. This storm was moving slowly to the
northwest.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kino Springs, Patagonia Lake and areas just east of Nogales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 11093 3153 11086 3147 11068 3140 11060
      3133 11063 3133 11090
TIME...MOT...LOC 2101Z 201DEG 1KT 3137 11074

Cerniglia
Special weather statement, Aug 9, 3:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST WED AUG 9 2017

AZZ507-508-513-092345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
356 PM MST WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 445 PM MST...

At 356 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bisbee and Naco.

LAT...LON 3141 11008 3146 10988 3133 10981 3133 11007
TIME...MOT...LOC 2256Z 344DEG 3KT 3137 10997

French

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:02 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Aug 9, 2:53 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Aug 9, 2:59 PM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Aug 9, 3:10 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 9, 4:34 PM MSTAreal Flood AdvisoryTWCCochise86 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.